How to Reverse Hair Loss from Medication

Medications come with the risk of side effects that can range from minor to severe. And, in some cases, one of those adverse effects is hair loss. No one wants to experience that!

Unfortunately, you can’t always predict what side effects you’re most likely to experience when taking a prescription. If you’ve started noticing hair loss because you’re taking medicine for a health problem, it’s important to let your doctor know so you can figure out if the medicine is indeed to blame.

But don’t worry, as there are ways to help reverse hair loss that results from medications, so this loss may not be permanent. Below, we’ve listed some information, along with some helpful tips, to help you get your hair back, but remember that it’s best to contact your doctor right away if you think a medication is causing you to lose your hair.

First Off, What Medications Might Cause Hair Loss as a Side Effect?

There are a lot of different types of prescription medications designed to treat a wide range of ailments, and many of them may cause hair loss as a side effect.

For example, if you are taking certain medications for your thyroid, to treat acne, to reduce your blood pressure or your cholesterol, to lose weight, or to fight depression, you might want to read the drug’s information carefully. Look through the side effects list to see if hair loss is one of them.

Other types of medicines that may include hair loss in their list of side effects include anti-clotting medications, hormone replacement therapy, birth control, and steroids. But it doesn’t even stop there, as these are just some of the many examples of medicines that might affect your hair.

What Causes the Hair Loss?

Some medicines might end up negatively affecting the growth cycle of your hair. And there are two main types of hair loss that could be caused by medications: anagen effluvium and telogen effluvium.

  • Anagen is the stage during which your hair follicles will grow, so when you lose hair during this stage, it’s referred to as anagen effluvium. Even though your hair is in the process of growing, it ends up falling out. This type of hair loss can occur when a person is on chemotherapy, and it typically begins shortly after starting treatment.
  • Telogen is the phase during which the hair is resting, and it’s the last phase in the growing cycle before the hair enters the anagen phase again. First, the hair rests as new hair begins to grow underneath. Eventually, the hair that’s resting falls out so there’s room for the new hair to come in. If a medication causes you to lose hair during this stage, it’s referred to as telogen effluvium, and it causes your hair to enter this phase too early. This is the more common type of hair loss that occurs as a side effect of medications. Oftentimes, you’ll start to notice problems after you’ve been taking a medication for a few months.

How Can Hair Loss from Medication Be Reversed?

If you have lost hair because of a medication that you were taking, the good news is that it may end up growing back without needing to take any specific steps to make that happen. Sometimes, all you have to do is stop taking the medicine in order to undo this side effect. Of course, you will need to talk to your doctor before stopping the use of any medication, as you want to be sure that it is safe to do so. Your doctor might also be able to recommend an alternative medication that can still give you the treatment you need without the risk of hair loss.

Another option might be to have your doctor reduce the dose that you’re required to take. Again, this is something that you will need to discuss with your physician because you want to be sure that you’re taking the right amount of medicine to treat whatever health condition you’re fighting.

In the event that you stop using a medication, but your hair isn’t growing back like it should, you might need to take extra steps. For example, products like Rogaine or Propecia might be recommended by your doctor.

Or, you might opt to take a more natural approach by taking supplements, pumpkin seed oil, and antioxidants. You might also get better results if you work on improving your diet and leading a healthier lifestyle. Healthy fats, along with nutrients like biotin, zinc, and iron, might be beneficial as well. But it’s a good idea to talk to your doctor before taking any new supplement, just to be sure it is safe for you to do so.

No matter what, keep in mind that it will probably take some time before your hair’s thickness returns to what it used to be before you took the medication that caused the hair loss. Just be patient. The amount of time that it will take might be several months, or perhaps even up to a year or more, because you need to give your hair enough time to grow back.

Ask Your Doctor Questions About Side Effects Before Taking Any New Medication

Experiencing hair loss from a medication can definitely be stressful, but rest assured that there are steps you can take to help undo the damage. Oftentimes, it’s just a matter of stopping the use of the medication to allow your hair growth cycle to return to normal.

Always remember to discuss the pros and cons of a medication with your doctor. That way, you can know a lot more about what to expect before you even start taking it. If you don’t want to risk hair loss, let your doctor know that you’d rather go with a medicine that doesn’t include loss of hair as a potential side effect. Then, just be sure to take your prescriptions only as directed, and let your physician know right away if you do experience any side effects.

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.